Alert archive / Puerto Rico / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 5, NWS JSJ

September 1, 2010

NWS JSJ issued this severe thunderstorm warning at Sep 1, 2010, 1:22 PM CDT. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2010, 1:22 PM CDT (18:22 UTC)
Expired
Sep 1, 2010, 2:02 PM CDT
In force
40 min
Issued by
NWS JSJ
Area
Storm-based polygon

The radar

The San Juan radar (TJUA), 53 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

602 
WUCA52 TJSJ 011822
SVRSJU
PRC039-011915-
/O.NEW.TJSJ.SV.W.0005.100901T1822Z-100901T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
222 PM AST WED SEP 1 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CIALES MUNICIPALITY IN PUERTO RICO...

* UNTIL 315 PM AST

* AT 212 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER CIALES MUNICIPALITY...OR NEAR FLORIDA. THIS
  STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CIALES MUNICIPALITY AT 320 PM AST

LAT...LON 1836 6650 1829 6650 1830 6658 1835 6657
TIME...MOT...LOC 1822Z 180DEG 0KT 1831 6654

$$

SNELL
1 follow-up statement
427 
WWCA52 TJSJ 011902
SVSSJU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
302 PM AST WED SEP 1 2010

PRC039-011912-
/O.CAN.TJSJ.SV.W.0005.000000T0000Z-100901T1915Z/
CIALES PR-
302 PM AST WED SEP 1 2010

...THE SEVERE THUNDERSTORM WARNING FOR CIALES MUNICIPALITY IS
CANCELED...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA.

LAT...LON 1836 6650 1829 6650 1830 6658 1835 6657
TIME...MOT...LOC 1902Z 180DEG 0KT 1831 6654

$$

ROSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 11:27 AM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Sep 1, 11:27 AM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1227 PM AST WED SEP 1 2010

.UPDATE...CONTINUE TO EXPECT CLOUDINESS...SHOWERS AND THUNDERSTORMS
ACROSS THE NORTHWESTERN QUADRANT OF PUERTO RICO DURING THE AFTERNOON
HOURS. SOME CHANGES WERE MADE TO THE SHORT TERM GRIDS...UPDATED
WX...SKY..POPS AND WINDS.

&&

.AVIATION...PREVAILING VFR CONDS EXPECTED ACROSS ALL PR AND THE VI
TAF SITES THROUGH 01/18Z. AFT 01/18Z...MVFR CONDS AND MOUNTAIN
OBSCURATIONS ARE EXPECTED ACROSS THE CORDILLERA CENTRAL AND IN AND
AROUND TJBQ AND POSSIBLY TJSJ. CLOUDINESS AND SHRA/TSRA ASSOCIATED
WITH TS FIONA WILL OVERSPREAD ACROSS THE REGION FROM THE EAST...AS
TS FIONA TRACKS NE OF THE NORTHERN LEEWARD ISLANDS. THIS WILL LEAD
TEMPO MVFR/IFR CONDS IN THE VICINITY OR AROUND TNCM AND TKPK. LLVL
WINDS WILL BE MAINLY FROM THE SOUTHEAST AT 10 TO 20 KNOTS...WITH
HIGHER GUSTS UP TO 35 KNOTS.

&&

.PREV DISCUSSION... /ISSUED 554 AM AST WED SEP 1 2010/

SYNOPSIS...MAJOR HURRICANE EARL WAS LOCATED WELL NORTHWEST OF THE
LOCAL AREA EARLY THIS MORNING AND WILL CONTINUE MOVING STEADILY AWAY
FROM THE REGION TODAY. AT 5 AM AST...THE CENTER OF TROPICAL STORM
FIONA WAS LOCATED NEAR LATITUDE 17.4 DEGREES NORTH AND LONGITUDE
60.2 DEGREES WEST AND WAS MOVING WEST NORTHWEST AT NEAR 14 MPH.
BASE ON THE LATEST TROPICAL CYCLONE FORECAST...FIONA IS EXPECTED
TO PASS OVER OR JUST NORTH OF THE NORTHERNMOST LEEWARD ISLANDS
LATER THIS MORNING AND AFTERNOON...AND THEN MAINLY NORTHEAST OF
THE LOCAL AREA LATE THIS AFTERNOON AND TONIGHT.

DISCUSSION...TROPICAL STORM FIONA...ALBEIT A CLOSE CALL...IS
STILL EXPECTED TO PASS FAR ENOUGH NORTHEAST OF THE LOCAL ISLANDS...
THAT THE FORECAST AREA WILL RECEIVE ONLY FRINGE EFFECTS...MAINLY
IN THE FORM OF INCREASED MOISTURE LATER TODAY AND TONIGHT AND
LINGERING INTO THURSDAY. THIS MOISTURE WILL COMBINE WITH LOCAL
EFFECTS LATER TODAY AND TONIGHT THROUGH THURSDAY...TO PRODUCE SOME
CLOUDINESS...SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE LOCAL
ISLANDS. PERIODS OF HEAVY RAIN...BRIEF STRONG AND GUSTY WINDS...
LIGHTNING AND AT LEAST SOME MINOR LOW LYING FLOODING ARE EXPECTED
IN A FEW LOCATIONS. FOR FRIDAY AND SATURDAY...ALTHOUGH SOMEWHAT
DRIER CONDITIONS ARE EXPECTED...LINGERING MOISTURE SHOULD COMBINE
WITH LOCAL EFFECTS AGAIN EACH AFTERNOON...TO PRODUCE SOME
CLOUDINESS...SHOWERS AND ISOLATED THUNDERSTORMS OVER PARTS OF THE
LOCAL AREA. WE WILL BE WATCHING THE BROAD AREA OF LOW PRESSURE
NEAR 12 NORTH AND 34.5 WEST CLOSELY OVER THE NEXT FEW DAYS...AS A
COUPLE OF THE GLOBAL MODELS REALLY LIKE THIS SYSTEM AND TPC/NHC
HAS NOW BUMPED THE DEVELOPMENT POTENTIAL UP TO 50% OR A MEDIUM
CHANCE DURING THE NEXT 48 HOURS.

AVIATION...TS FIONA WILL BE THE MAIN DOMINANT SYNOPTIC SCALE
FEATURE TODAY. CLOUDINESS AND SHRA/TSRA WILL OVERSPREAD ACROSS
THE REGION FROM THE EAST...AS TS FIONA TRACKS NE OF THE NORTHERN
LEEWARD ISLANDS. THIS WILL LEAD TEMPO MVFR/IFR CONDS IN THE
VICINITY OR AROUND TNCM...TKPK...TIST...TISX...TJSJ AND TJBQ. IN
ADDITION...THIS ACTIVITY WILL PRODUCE MOUNTAIN OBSCURATIONS ACROSS
INTERIOR SECTIONS OF PR. LLVL WINDS WILL BE MAINLY FROM THE
SOUTHEAST AT 10 TO 20 KNOTS...WITH HIGHER GUSTS UP TO 35 KNOTS.

MARINE...EXPECT WINDS OF 19 KNOTS OR LESS AND SEAS OF 7 FEET OR
LESS ACROSS THE REGIONAL WATERS THROUGH AT LEAST FRIDAY...BUT
GENERALLY HIGHEST TODAY AND TONIGHT. A SMALL CRAFT ADVISORY
REMAINS IN EFFECT FOR THE ATLANTIC OFF SHORE WATERS AND THE MONA
PASSAGE TODAY AND SMALL BOAT OPERATORS SHOULD EXERCISE CAUTION
ACROSS MOST OF THE REMAINING LOCAL COASTAL WATERS.

CLIMATE...SEVERAL RAINFALL RECORDS WERE BROKEN WITH THE PASSAGE OF
HURRICANE EARL ON MONDAY. THIS RECORD RAINFALL ALSO ADDED TO THE
RECORD RAINFALL RECORDED SO FAR THIS YEAR AT THE LUIS MUNOZ MARIN
INTERNATIONAL AIRPORT IN SAN JUAN. FOR MORE INFORMATION ABOUT THESE
RECORDS...PLEASE SEE THE LATEST NEWS HEADLINE ON YOUR NWS SAN JUAN
HOMEPAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  92  79  92  79 /  50  30  40  20
STT  89  80  91  81 /  40  40  40  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...SMALL CRAFT ADVISORY AMZ710.
VI...SMALL CRAFT ADVISORY AMZ710.

&&

23/12
Hazardous weather outlook, Sep 1, 11:52 AM CDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN...UPDATED
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
1252 PM AST WED SEP 1 2010

AMZ710>745-PRZ001>013-021700-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
1252 PM AST WED SEP 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SHOWERS AND THUNDERSTORMS ON THURSDAY COULD PRODUCE SOME LOCALIZED
URBAN AND SMALL STREAM FLOODING.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT
EXPECTED TO BE NECESSARY.

AMZ715-725-VIZ001-002-021700-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
1252 PM AST WED SEP 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION WILL NOT BE NEEDED.

SNELL

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 1:16 PM CDTAreal Flood AdvisoryJSJ119 min
Sep 1, 1:28 PM CDTAreal Flood AdvisoryJSJ2 hr
Sep 1, 1:37 PM CDTSevere Thunderstorm WarningJSJ53 min
Sep 1, 2:20 PM CDTSpecial Marine WarningJSJ115 min
Sep 1, 5:04 PM CDTAreal Flood AdvisoryJSJ50 min
Sep 1, 5:39 PM CDTSpecial Marine WarningJSJ2 hr

Nearby

Severe Thunderstorm Warnings in Puerto Rico, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.